Short-term treatment with oral amiodarone resulting in bilateral optic neuropathy and permanent blindness.BMJ Case Rep. 2017 Jan 09; 2017BC
A 66-year-old man was hospitalised due to worsening of his atrial fibrillation, and successfully underwent an electrocardioversion to restore sinus rhythm. He was discharged with a prescription of 600 mg amiodarone daily to retain the sinus rhythm prospectively. 3 weeks after discharge, he noticed that his vision became blurry with cloudy areas spreading throughout his field of view on both eyes simultaneously. The visual symptoms gradually worsened throughout the following 5 months, and the patient was hospitalised in the department of ophthalmology. At this point, his vision had dramatically decreased and visual acuity was measured to 0.05 (1.3 LogMAR) on both eyes. After a thorough medical examination, the patient was diagnosed with an amiodarone-induced toxic optic neuropathy. Regular follow-ups conducted throughout 7 years have shown that the patient's vision has stabilised, but remains limited to the ability of recognising hand motions on both eyes, thus characterising him as blind.